Texas, 2014

Flash Flood in Texas, September 12, 2014

September 12, 2014 · NWS HGX · 1 event in 1 county or zone

Deep tropical moisture in combination with a slowly southward moving cold front helped to generate numerous showers and thunderstorms that produced heavy rainfall and flooding in and around the Bryan and College Station areas. 26 inches was set for the date at KCLL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Deep tropical moisture in combination with a slowly southward moving cold front helped to generate numerous showers and thunderstorms that produced heavy rainfall and flooding in and around the Bryan and College Station areas. A record rainfall total of 4.26 inches was set for the date at KCLL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 12, 6:19 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 12, 6:19 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
719 PM CDT FRI SEP 12 2014

.DISCUSSION...
00Z TAF DISCUSSION IN AVIATION...

&&

.AVIATION...
MAIN CONCERN WILL BE TSRA ALONG THE FRONTAL BOUNDARY NOW PUSHING
INTO TEH BRAZOS VALLEY THROUGH TO THE PINEY WOODS. FRONT APPEARS
TO BE JUST NORTH OF KCLL TO KLFK AT 00Z. EXPECT TSRA TO BE THE
ISSUE AT KCLL/KUTS FOR NEXT COUPLE HRS. KCXO AND POSSIBLY KIAH MAY
NEED TO BE AMMENDED DEPENDING ON HOW TSRA EVOLVE. WITH THE LOST OF
DAY TIME HEATING...EXPECT TSRA TO BE MAINLY SHRA. HRRR/RAP BOTH
SHOW THESE TRENDS THE NEXT FEW HRS AND THEN AFTER 06Z LOOKS LIKE
MAINLY SHOWERS THROUGH 12-15Z. FRONT SHOULD REACH HOUSTON AREA
AROUND 05Z AND THEN OFF THE COAST 09Z-12Z. CIGS SHOULD GO MVFR
BEHIND THE COLD FRONT AND PERSIST FOR MUCH OF THE EXTENDED TAF
PERIOD. THINK BY AFTERNOON SHOULD SEE VFR CIGS WITH NORTHERLY
WINDS. CLOUDS MAY NOT CLEAR OUT UNTIL SAT NIGHT.

39

&&

.PREV DISCUSSION... /ISSUED 357 PM CDT FRI SEP 12 2014/

MARINE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY REDEVELOP TONIGHT
AND TRAVERSE THE UPPER TEXAS COASTAL WATERS THROUGH SATURDAY
MORNING WITH A COLD FRONT MOVING INTO THE COASTAL WATERS SATURDAY.
EASTERLY FLOW WILL BECOME NORTHEAST AND INCREASE TO 10 TO 15 KNOTS
WITH SEAS OF 3-5 FEET POSSIBLY INCREASING TO 4-6 FEET OFFSHORE.
DRIER AIR SHOULD FOLLOW ON SUNDAY BUT THEN THE WAVE OVER FLORIDA
WILL BE THE NEXT ISSUE. AT PRESENT MOST GUIDANCE TAKES A
DISORGANIZED WAVE INTO THE LOWER TEXAS COAST MONDAY NIGHT/TUESDAY
BUT IF IT DEVELOPS THEN THESE TRACKS MAY NEED CHANGES. MARINERS
SHOULD STAY ABREAST OF ANY DEVELOPMENT OF THE SYSTEM.
45

PREV DISCUSSION... /ISSUED 346 PM CDT FRI SEP 12 2014/

DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE INLAND ALONG THE UPPER
TEXAS COAST THIS AFTERNOON. RICH TROPICAL MOISTURE HAS ALLOWED FOR
VERY HEAVY RAINFALL RATES AND SOME AREAS HAVE SEEN MINOR STREET
FLOODING ALTHOUGH STORM MOTIONS HAVE BEEN FAST ENOUGH TO PREVENT
MORE SERIOUS IMPACTS. FURTHER NORTH COVERAGE IS INCREASING FROM
NEAR COLLEGE STATION TO HUNTSVILLE TO TRINITY AS MOISTURE POOLS
AHEAD OF THE PREFRONTAL TROUGH. EXPECT THIS ACTIVITY TO CONTINUE
THROUGH THE EVENING HOURS WITH SOME LOCALLY HEAVY RAINFALL
POSSIBLE. RAIN CHANCES WILL LINGER THROUGH TOMORROW BUT MODELS
CONTINUE TO TREND DRIER FOR SATURDAY EVENING INTO SUNDAY SO HAVE
LEFT LOWER POPS FROM PREVIOUS FORECAST IN PLACE.

THE MID AND EXTENDED RANGE FORECASTS WILL BE HIGHLY DEPENDENT UPON
THE EVOLUTION OF INVEST AL92 WHICH IS TRACKING WESTWARD ACROSS
SOUTHERN FLORIDA. THIS SYSTEM HAS DISPLAYED A WELL ORGANIZED LOW
LEVEL CIRCULATION IN VISIBLE SATELLITE IMAGERY TODAY AS IT
CROSSED LAKE OKEECHOBEE WITH CONVECTION BLOSSOMING OFFSHORE.
MODELS CONTINUE TO NOT DO MUCH WITH THIS SYSTEM IN TERMS OF
ORGANIZATION AND KEEP IT AS A TROPICAL WAVE MOVING ACROSS THE
GULF. WHETHER IT BECOMES MORE ORGANIZED OR NOT IT WILL PRODUCE A
CHANCE FOR RAIN LATER IN THE WEEK AND WILL BEAR WATCHING OVER THE
WEEKEND. 38

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      66  79  68  86  71 /  60  30  20  10  10
HOUSTON (IAH)              73  86  69  88  73 /  60  40  20  10  10
GALVESTON (GLS)            79  86  77  86  81 /  60  40  20  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...33
AVIATION/MARINE...39
Hazardous weather outlook, Sep 12, 4:07 AM CST, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
507 AM CDT FRI SEP 12 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-130930-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
507 AM CDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

LIGHT WINDS AND DEEPENING GULF MOISTURE WILL PROVIDE AN
ENVIRONMENT SOMEWHAT CONDUCIVE FOR ISOLATED FUNNELS THROUGH EARLY
AFTERNOON CLOSER TO THE COAST. THESE ARE COMMON IN TROPICAL
AIRMASSES AND RARELY EXTEND ALL THE WAY TO THE SURFACE...BUT CAN
CAUSE MINOR DAMAGE IF THEY DO.

WE WILL BE MONITORING THE POTENTIAL FOR LOCALLY HEAVY RAIN THIS
AFTERNOON AND TONIGHT AS AREAS OF PRECIPITATION MOVING SOUTHWARD
ALONG A FRONTAL BOUNDARY MOVING IN FROM NORTH TEXAS COLLIDES WITH
ACTIVITY MOVING NORTHWARD FROM THE GULF AND SEABREEZE. WHERE THIS
OCCURS...SEVERAL INCHES OF RAIN COULD FALL IN A SHORT PERIOD OF
TIME AND STORMS COULD BRIEFLY PULSE UP TO STRONG TO SEVERE LEVELS.
AT THIS TIME IT APPEARS THE MOST FAVORABLE AREA FOR THIS SITUATION
TO OCCUR COULD BE ALONG OR NORTH OF A LINE FROM COLUMBUS TO CONROE
TO LIVINGSTON BETWEEN 5 AND 10 PM. RAINFALL AMOUNTS WILL GENERALLY
BE 1/2 INCH OR LESS...BUT LOCALIZED 3 TO 4 INCH TOTALS WILL BE A
POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WE WILL BE
MONITORING THE PROGRESS OF ANOTHER EASTERLY WAVE FORECAST TO MOVE
WESTWARD ACROSS THE GULF THIS WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

GMZ330-335-350-355-370-375-130930-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
507 AM CDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

LIGHT WINDS AND DEEPENING GULF MOISTURE WILL PROVIDE AN
ENVIRONMENT SOMEWHAT CONDUCIVE FOR ISOLATED FUNNELS AND
WATERSPOUTS THROUGH EARLY AFTERNOON. MARINERS SHOULD REMAIN CLEAR
OF WATERSPOUTS AS THEY CAN PRODUCE WINDS IN EXCESS OF 40 KNOTS.

OTHERWISE...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED.
WINDS AND SEAS WILL BE HIGHER IN AND NEAR STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE WEEKEND.
WINDS AND SEAS WILL BE HIGHER IN AND NEAR STORMS. WE WILL BE
MONITORING THE PROGRESS OF ANOTHER EASTERLY WAVE FORECAST TO MOVE
WESTWARD ACROSS THE GULF THIS WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 12, 2:15 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
315 PM CDT FRI SEP 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            KEMAH                   29.53N  95.02W
09/12/2014                   GALVESTON          TX   BROADCAST MEDIA

            A FEW STREETS ARE FLOODED IN THE KEMAH AREA SUCH AS BAY
            OAKS DRIVE AND KEMAH OAKS DRIVE.

&&

EVENT NUMBER HGX1400185

PK

The radar

The Ft Hood radar (KGRK), 99 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Brazos

When
September 12, 8:10 PM CST to 9:40 PM CST
Where
Brazos County, 1.78 mi ENE of Bryan to 2.57 mi SE of Smetana
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.683, -96.344

Flash flooding occurred in and around the Bryan and College Station areas. Water reached up to cars near the intersection of East Villa Maria Road and Rustling Oaks Drive, and there was high water near the intersection of South College Avenue and Davis Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543172.